Utah, 2007

Flash Flood and Heavy Rain in Utah, July 30, 2007

July 30, 2007 · NWS SLC · 2 events in 1 county or zone

St. George and Gunlock suffered through flash flooding from heavy thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

St. George and Gunlock suffered through flash flooding from heavy thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 30, 2:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 2:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON JUL 30 2007

.SYNOPSIS...ABUNDANT MOISTURE OVER ARIZONA WILL SPREAD NORTH ACROSS
UTAH TONIGHT THROUGH TUESDAY. THIS MOISTURE WILL REMAIN OVER UTAH
THROUGH THE END OF THE WEEK...AND WIDESPREAD SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...CENTER OF THE UPPER HIGH SHIFTING INTO ERN UTAH THIS
AFTERNOON. THIS SHIFT OF THE HIGH HAS ALLOWED THE DEEP LAYER
MOISTURE OVER THE DESERT SW TO BEGIN A SURGE NORTHWARD THROUGH WRN
UTAH THIS AFTERNOON.  SCATTERED CONVECTION HAS DEVELOPED ALONG THE
LEADING EDGE OF THE SURGE OVER THE SRN MOUNTAIN. THIS ACTIVITY WILL
CONTINUE INTO EARLY EVENING...THEN GRADUALLY DISSIPATE WITH THE
LOSS OF SURFACE HEATING. LOCALLY HEAVY RAINS ARE POSSIBLE OVER THE
EXTREME SW MOUNTAINS THROUGH LATE AFTERNOON WHERE THE CONVECTION
STARTED EARLY AND IS THE STRONGEST.

PRECIPITABLE WATER VALUES GREATER THAN 1.00 INCH WILL COVER THE
ENTIRE FORECAST BY LATE TUESDAY MORNING. THE CURRENT SCENARIO IS
MUCH LIKE LAST WEEK IN THAT A SERIES OF WEAK SHORTWAVES WILL LIFT
NORTH THROUGH THE STATE TRIGGERING POCKETS OF ORGANIZED/STRONG
CONVECTION. POTENTIAL FOR FLASH FLOODING THROUGH SRN/CNTRL UTAH BY
TUESDAY AFTERNOON. HEAVY PRECIP COULD REACH NRN UTAH LATE TUESDAY...
THOUGH RIGHT NOW THE BEST THREAT LOOKS TO BE DURING THE EVENING
HOURS. LITTLE CHANGE SEEN IN THE PATTERN WEDNESDAY...SO ANOTHER ROUND
OF HEAVY CONVECTIVE PRECIP LOOKS GOOD.

SOME POSSIBILITY EXISTS FOR THE FLOW OVER EXTREME NW UTAH TURNING A
BIT TO THE SW ON THURSDAY. THIS CHANGE COULD BRING A LITTLE DRIER
AIR TO THAT PORTION OF THE STATE...WHILE THE REMAINDER OF THE
FORECAST AREA REMAINS MOIST WITH SCATTERED CONVECTION ONCE AGAIN A
GOOD BET. FRIDAY DOESNT LOOK THAT MUCH DIFFERENT THAN THURSDAY...
THOUGH THE DRIER AIR MAY WORK A BIT FURTHER EAST OVER THE NORTH BY
AFTERNOON.

THE UPPER TROUGH MOVING THROUGH THE GULF OF ALASKA MIDWEEK SHOULD
PRESS INLAND THROUGH BRITCOL/PACIFIC NW BY LATE FRIDAY. MUCH PREFER
THE ECMWF SOLUTION OVER THE GFS MODEL AS IT SEEMS REASONABLE TO BRING
A WEAKER SYSTEM INLAND IN EARLY AUGUST. THE AFFECT THIS SYSTEM WILL
HAVE ON UTAH WILL BE TO FORCE A BIT DRIER AIR IN THE NRN ZONES THIS
WEEKEND. THE SRN HALF OF THE STATE WILL REMAIN MOIST WITH DIURNAL
CONVECTION EXPECTED BOTH DAYS.

&&

.AVIATION...LIGHT NORTHWEST LAKE BREEZE EXPECTED TO  CONTINUE
THROUGH AROUND 04Z AT THE SLC TERMINAL. A 30 PERCENT CHANCE THAT
NORTH WINDS COULD BE DISRUPTED BY OUTFLOW WINDS FROM THUNDERSTORMS
REMAINS THROUGH AROUND 04Z. SOUTHEAST DRAINAGE WILL FOLLOW AFTER 04Z.

&&

.FIRE WEATHER...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST
ACROSS CENTRAL NEVADA THIS AFTERNOON INTO NORTHEAST NEVADA THIS
EVENING. UPPER LEVEL MOISTURE WILL INCREASE AHEAD OF THIS SYSTEM
ACROSS NORTHWEST UTAH BUT LOW LEVELS WILL REMAIN RELATIVELY DRY.
THEREFORE ISOLATED DRY LIGHTNING IS POSSIBLE ACROSS THE GREAT SALT
LAKE DESERT. MEANWHILE DEEP MOISTURE WILL WORK ITS WAY NORTHWARD
ACROSS THE ENTIRE REGION TONIGHT THROUGH TUESDAY. MOST MOUNTAINOUS
AREAS WILL HAVE A 30 PERCENT OR GREATER CHANCE OF WETTING RAINS
TUESDAY WHILE MOST VALLEYS WILL HAVE BETWEEN 10 AND 20 PERCENT
CHANCE OF WETTING RAINS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CONGER
FIRE WX...STRUTHWOLF
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 30, 3:42 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 AM MDT MON JUL 30 2007

UTZ001>011-014-015-517-WYZ021-311200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
442 AM MDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL UTAH...ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
THE HIGHER TERRAIN OF THE OUTLOOK AREA...WITH AN INCREASING THREAT
FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA BY THIS
EVENING...AS MOISTURE SPREADS NORTH INTO THE REGION. GUSTY WINDS
AND FREQUENT LIGHTNING CAN BE EXPECTED WITH ANY STORMS WHICH
DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE OUTLOOK TUESDAY
THROUGH THURSDAY...AS A VERY MOIST AIRMASS SPREADS NORTH ACROSS
THE AREA. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS...WHICH COULD POTENTIALLY LEAD TO LOCALIZED FLASH FLOODING.
DRIER AIR IS EXPECTED TO SPREAD INTO THE AREA FOR THE UPCOMING
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012-013-016-019>021-518-311200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
442 AM MDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND
EAST CENTRAL UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
THE OUTLOOK AREA...WITH THE MOST NUMEROUS STORMS EXPECTED ACROSS
FAR SOUTHERN UTAH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS...WHICH MAY LEAD TO AN ISOLATED FLASH FLOOD OR TWO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE OUTLOOK TUESDAY
THROUGH THURSDAY...AS A VERY MOIST AIRMASS SPREADS NORTH ACROSS
THE AREA. HEAVY RAINFALL WILL BE LIKELY WITH THESE STORMS...WHICH
WILL LEAD TO A HEIGHTENED THREAT FOR FLASH FLOODING...PARTICULARLY
ACROSS AREAS PRONE TO FLASH FLOODING SUCH AS SLOT CANYONS AND
NORMALLY DRY WASHES. THE THREAT FOR HEAVY RAINFALL...ALONG WITH
THE POTENTIAL FOR FLASH FLOODING...IS EXPECTED TO LINGER INTO THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 85 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Washington

When
July 30, 6:00 PM MST
Where
Washington County, 2.85 mi ENE of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.060, -113.550

The Fort Pierce dry wash went from 0 to 1357 cfs.

Heavy Rain, Washington

When
July 30, 8:00 PM MST
Where
Washington County, 11.22 mi W of Shivwits
Reported by
Park/Forest Service
Coordinates
37.150, -113.950

Bagder Springs RAWS in SW Utah received over an inch of rain in 20 minutes, and the dry washes were running in Ivins.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52139, 52140.